Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2005, 12:21 AM CDT for Clay County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 12:21 AM CDT (05:21 UTC)
- Expired
- Apr 21, 2005, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2735 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 210521
SVRTOP
KSC027-210600-
/O.NEW.KTOP.SV.W.0036.050421T0521Z-050421T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT THU APR 21 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 100 AM CDT
* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF GREEN...OR ABOUT 5 MILES NORTH OF
CLAY CENTER...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3945 9695 3938 9706 3944 9718 3946 9720
3955 9721 3956 9712 3956 9695 3956 9695
$$2 follow-up statements
000
WWUS53 KTOP 210536
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CDT THU APR 21 2005
KSC027-210600-
/O.CON.KTOP.SV.W.0036.000000T0000Z-050421T0600Z/
CLAY-
1235 AM CDT THU APR 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM CDT FOR
NORTHEASTERN CLAY COUNTY...
AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF GREEN...OR ABOUT 11
MILES NORTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEAST CLAY COUNTY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3945 9695 3938 9706 3944 9718 3946 9720
3955 9721 3956 9712 3956 9695 3956 9695
$$000
WWUS53 KTOP 210547
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 AM CDT THU APR 21 2005
KSC027-210554-
/O.CAN.KTOP.SV.W.0036.000000T0000Z-050421T0600Z/
CLAY-
1244 AM CDT THU APR 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY HAS
BEEN CANCELLED...
AT 1244 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS
NO LONGER SEVERE...AND ALSO THE STORM HAS MOVED OUT OF CLAY
COUNTY...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE ACROSS NORTHEAST CLAY COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3945 9695 3938 9706 3944 9718 3946 9720
3955 9721 3956 9712 3956 9695 3956 9695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 4:00 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT WED APR 20 2005 .DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIP/SEVERE THUNDERSTORM CHANCES LATE TONIGHT AND THURSDAY. SURFACE ANALYSIS SHOWS QUASI STATIONARY FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA WHILE STIFF SOUTH WINDS CONTINUE TO ADVECT 60S DEWPOINTS NORTH INTO PLAINS. TEMPERATURES HAVE WARMED INTO UPPER 70S TO LOWER 80S...PRODUCING SURFACE COMPUTED LIS OF -7 TO -11 FROM CENTRAL KANSAS SOUTH INTO WESTERN OKLAHOMA. FORTUNATELY...AT LEAST SO FAR...BUILDING UPPER RIDGE...AS SHOWN BY ANTICYCLONIC 500 MB WINDS FROM PROFILER NETWORK...OUT AHEAD OF WESTERN TROUGH...IS PROVIDING CAP OVER AREA. ALTHOUGH CANT TOTALLY RULE OUT THUNDERSTORMS FIRING IN VICINITY OF FRONT THIS EVENING...BELIEVE MAIN TSTM INITIATION WILL OCCUR OVER WESTERN HIGH PLAINS PER ETA MODEL MODEL...AND SPREAD EAST DURING OVERNIGHT HOURS. MODELS WOULD BRING THUNDERSTORM CLUSTER/MCS INTO NORTH CENTRAL KANSAS AROUND 6Z AND SPREAD SOUTHEAST ACROSS MUCH OF REMAINDER OF CWA BY 12Z. DUE TO STRONG SOUTH INFLOW OF 60 DEWPOINTS AND STRENGTH OF UPPER SYSTEM MOVING OUT INTO THE PLAINS...WILL MENTION CHANCE OF SEVERE THUNDERSTORMS LATE TONIGHT NORTH OF INTERSTATE 70. FOR THURSDAY...ONGOING CONVECTION MAY PRODUCE SEVERE THUNDERSTORMS OVER MAINLY NORTHEAST AND EAST CENTRAL KANSAS DURING THE MORNING...AND MAY SEE REPEAT PERFORMANCE IN THE AFTERNOON...OVER MAINLY NORTHEAST AND EAST CENTRAL KANSAS...AS FRONT/DRY LINE MOVES EAST ACROSS CWA. THUNDERSTORMS SHOULD END EARLY THURSDAY EVENING AS DRY PUNCH SHOVES FRONT EAST OF CWA AT THAT TIME. SOME WRAP AROUND SHOWERS MAY THEN MAKE IT INTO NORTHERN SECTIONS OF CWA LATE THURSDAY NIGHT...AND SPREAD ACROSS ENTIRE CWA ON FRIDAY. IT WILL BE MUCH COOLER FRIDAY WITH HIGHS STRUGGLING TO MAKE IT INTO THE UPPER 50S AND LOWER 60S. HIGH PRESSURE SETTLING OVER THE AREA OVER THE WEEKEND WILL BRING DRY AND COOL CONDITIONS WITH DAY TIME HIGHS IN THE 60S...AND NIGHT TIME LOWS IN THE UPPER 30S TO LOWER 40S. HAVE CONTINUED SHOWER/THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT INTO TUESDAY. MODELS...AS USUAL...SHOWING VARYING SOLUTIONS TO NEXT SYSTEM MOVING THROUGH SO FINE TUNING OF FORECAST WILL BE REQUIRED AS GET CLOSER TO EVENT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Apr 20, 4:50 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT WED APR 20 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-211000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 450 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE BY THE LATE EVENING HOURS OVER NORTHERN PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WITH INCREASING CHANCES FOR THUNDERSTORMS AFTER MIDNIGHT. PORTIONS OF EAST CENTRAL KANSAS COULD SEE THUNDERSTORMS BY THE LATE NIGHT HOURS. ANY THUNDERSTORMS THAT DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS... ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA THURSDAY. THE BEST CHANCES FOR THUNDERSTORMS...WHICH COULD BE SEVERE...WILL BE ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND TO THE EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE. WINDS AND HAIL WILL ONCE AGAIN BE THE MAIN HAZARDS WITH THE THUNDERSTORMS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
In the hours before
Special weather statement, Apr 20, 9:49 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 949 PM CDT WED APR 20 2005 KSZ008>012-020>024-026-034>036-038>040-211000- BROWN-CLAY-CLOUD-DICKINSON-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL- NEMAHA-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE- WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE AND TOPEKA 949 PM CDT WED APR 20 2005 SEVERE THUNDERSTORM WATCH NUMBER 171 IS IN EFFECT UNTIL 500 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS SOME CITIES IN THE WATCH ARE... ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 20, 10:16 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 4 S AURORA 39.39N 97.53W
04/20/2005 1.00 INCH CLOUD KS TRAINED SPOTTER
&&Local storm report, Apr 20, 10:17 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL GLASCO 39.36N 97.84W
04/20/2005 0.75 INCH CLOUD KS TRAINED SPOTTER
&&Local storm report, Apr 20, 10:22 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL AURORA 39.45N 97.53W
04/20/2005 0.88 INCH CLOUD KS TRAINED SPOTTER
&&
DSLocal storm report, Apr 20, 11:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL MORGANVILLE 39.47N 97.20W
04/20/2005 1.00 INCH CLAY KS TRAINED SPOTTER
SEVERAL REPORTS IN THE MORGANVILLE AREA
&&
DSLocal storm report, Apr 20, 11:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL 6 E REPUBLIC 39.92N 97.71W
04/20/2005 1.00 INCH REPUBLIC KS LAW ENFORCEMENT
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 51 min |
| Apr 20, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Apr 20, 10:57 PM CDT | Flash Flood Warning | TOP | Cloud | 108 min |
| Apr 20, 11:17 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 43 min |
| Apr 20, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Apr 21, 12:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 41 min |
| Apr 21, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 65 min |
| Apr 21, 3:11 PM CDT | Tornado Warning | TOP | Nemaha | 49 min |
| Apr 21, 3:29 PM CDT | Tornado Warning | TOP | Nemaha | 16 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 24 min |
| Apr 21, 3:58 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Apr 21, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.